Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2003, 7:07 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 7:07 PM CDT (00:07 UTC)
- Expired
- Apr 19, 2003, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
| Apr 19, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 200007
SVRSGF
KSC011-037-200100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SAT APR 19 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN KANSAS
BOURBON COUNTY IN KANSAS
* UNTIL 800 PM CDT
* AT 705 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH IN ALLEN AND NEOSHO COUNTIES. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LA HARPE
TO 10 MILES SOUTH OF LA HARPE TO GALESBURG...AND MOVING NORTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BRONSON BY 730 PM CDT.
WALNUT...UNIONTOWN BY 745 PM CDT.
REDFIELD...HEPLER BY 800 PM CDT.
THE TOWNS OF XENIA...PORTERVILLE...GREENBUSH...PETERSBURG AND
MAPLETON ARE ALSO IN THE PATH OF THESE STORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3805 9535 3775 9533 3743 9553 3750 9466
3788 9467 3801 9472
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:23 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 19, 6:23 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 623 PM CDT SAT APR 19 2003 ...UPDATED MESOSCALE CONVECTIVE DISCUSSION... ENVIRONMENT OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS CONTINUES TO DESTABILIZE AND BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORMS. DEWPOINTS AT CFV/JLN/GMJ NOW ALL IN THE LOWER 60S AND CONTINUE TO SLOWLY RISE. MODIFIED 21Z SOUNDING CFV/JLN CONDITIONS YIELDS CAPE VALUES NOW IN EXCESS OF 1000 J/KG AND 0 CINH. TORNADIC THUNDERSTORM OVER NORTHERN WASHINGTON COUNTY IN OK HAS NOT SHOWN ANY SIGNS OF WEAKENING AS OF 2319Z. LINEAR EXTRAPOLATION HAS THIS STORM APPROACHING WESTERN CHEROKEE COUNTY BY AROUND 0Z OR SHORTLY THERE AFTER. DEWPOINTS AHEAD OF THIS STORM ARE A COUPLE OF DEGREES LOWER THAN WHAT IT IS CURRENTLY FEEDING ON...SO IT MAY BEGIN TO WEAKEN SOME AS IT MOVES INTO KS. NDSK1 HAS WINDS AT THE FIRST GATE OFF THE GROUND SSE AT 30KTS VEERING TO SW AT 40KTS AT 3KM. 0-3KM SHEAR IS VERY SUPPORTIVE OF STORM SCALE ROTATION AND IF THIS STORM MAINTAINS ITS CURRENT INTENSITY THE TORNADO POTENTIAL WILL PERSIST. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, Apr 19, 2:36 PM CDT, 4 hours 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 236 PM CDT SAT APR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAIN AND ISOLATED FLASH FLOODING...SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND...AND POSSIBLE TORNADOES AREAS AFFECTED AND TIMING: STRONG TO SEVERE THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS ALONG A DRY LINE WILL MOVE EASTWARD INTO SOUTHEAST KANSAS LATE THIS AFTERNOON AND INTO THE MISSOURI OZARKS TONIGHT. DISCUSSION: EXTREMELY STRONG WIND SHEAR...COUPLED WITH AN INCREASINGLY UNSTABLE AIR MASS AND MOIST LOW LEVELS WILL CREATE CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE. DUE THE THE UNUSUALLY STRONG VEERING WINDS AND MOIST LOW LEVEL ATMOSPHERE...STRONG TO VIOLENT TORNADOES ARE POSSIBLE. RESIDENTS ARE URGED TO REMAIN ALERT FOR POTENTIALLY THREATENING WEATHER AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS LATE THIS AFTERNOON INTO THIS EVENING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE HEAVIEST RAIN EXPECTED TO OCCUR OVER EASTERN KANSAS AND WESTERN MISSOURI. SOME ISOLATED FLASH FLOODING WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:13 PM CDT | Tornado Warning | SGF | Cherokee | 47 min |
| Apr 19, 7:38 PM CDT | Tornado Warning | SGF | Crawford | 37 min |
| Apr 19, 8:04 PM CDT | Tornado Warning | SGF | Cherokee | 41 min |
| Apr 19, 8:16 PM CDT | Tornado Warning | SGF | Crawford | 44 min |
| Apr 19, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 48 min |
| Apr 19, 10:41 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.